Maine, 2023Winter Storm in Maine, December 3 to 4, 2023
December 3 to 4, 2023 · NWS GYX · 9 events in 9 counties and zones
Early on the 3rd a stalled frontal boundary was draped across southern New Hampshire and near the coast of Maine. Low pressure slowly developed along the southern end of the front and rode north along the Appalachians through the day on the 3rd.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early on the 3rd a stalled frontal boundary was draped across southern New Hampshire and near the coast of Maine. Low pressure slowly developed along the southern end of the front and rode north along the Appalachians through the day on the 3rd. Low pressure occluded during the evening on the 3rd, with a secondary low pressure developing south of Nantucket. The bulk of the precipitation came with the initial push of warm air advection, winding down early in the morning on the 4th. However an inverted trough hanging back to the northwest of the low center extended light snow through much of the day on the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 3, 10:13 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 3, 10:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1013 AM EST Sun Dec 3 2023
.SYNOPSIS...
Low pressure over the Ohio Valley will start to spread precipitation
into the region later this morning. Precipitation will start as
snow across the mountains and north with rain across the south.
Significant snowfall will accumulate tonight across foothills
and points northward. Travel for the Monday morning commute will
be difficult across central NH to the Mid Coast of Maine and
points northward. Far southern NH and coastal SW Maine will see
mostly rain from this system. Snow showers linger through Monday
night with a drying and cooling trend into mid week. A warm
front approaches late in the week bringing chances for light
precipitation and moderating temperatures into next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10am Update...12z data is flowing in, and will incorporate any
shifts for noontime update, otherwise things are on track. Temps
did manage to bump a degree or two up through the valleys this
morning, but think the cold air aloft combined with precip rates
this afternoon will have no problem bringing these locations
cooler once again. Transverse banding noted in WV sat across
central New York likely means turbulence in store for air
traffic, but also a good sign dynamics are coming to life. This
coincides with greater precip rates across New York state at
this time, which will push into the region this afternoon. One
notable trait that continues in 12z guidance is two distinct
pushes of greater rain/snow rates. One this afternoon with
dynamics indicated above...a lull (lighter precip) this evening
through midnight...then another period of increased rates as the
surface low deepens across eastern Lake Ontario early Mon
morning during the commute.
Update...Precip just now trying to move into the southernmost
zones...so I have adjusted PoP to reflect latest radar trends.
Otherwise no significant changes to the previous forecast.
Previous discussion...While not an easy forecast...it is by far
the easiest part of the first 36 hours of the forecast. Aside
from some scattered showers this morning...precip will move in
in earnest from mid morning thru early afternoon...from
southwest to northeast. Overall the air mass is pretty
stale...so ptype is mostly expected to be rain at the start.
Temps cool aloft enough that elevations around 1500 ft and above
may start and stay snow. In addition...occasional bursts of
heavier precip may allow some snow to mix in with rain at times
with the near surface warm layer only about that deep.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Then things get really complicated. For starters continued
snowfall into a marginal air mass will gradually cool things
from melting...especially when precip gets heavier. The best
lift is forecast to occur overnight towards daybreak Mon. This
increasing lift will also dynamically cool the
column...shrinking the near surface warm layer even further. So
I anticipate that many locations will flip to all or mostly snow
very early Mon. This is the primary reason for such expansive
winter headlines. This heaviest precip and potential most frozen
precip will be occurring around the commute time.
What does give me some concern is the forecast soundings across
the area. It is a bit of a mixed signal. On the one hand there
are quite a few locations that show a bit of a crosshair
signature...max lift aligned with the snow growth zone...a good
indicator of potential warning snowfall amounts. On the other
hand...on either side of those signatures the snow growth zone
dries out for a time. This would lead me to believe that there
will be a window of decent snowfall surrounded by snow that may
struggle to accumulate outside of the higher elevations. This
will especially be true for southern NH and coastal western
ME...where dry air aloft is most likely to sneak in. So I have
added some slight chances of drizzle or freezing drizzle. These
same zones are also most susceptible...if there is a burst of
heavier snowfall...to wet sticky snow and scattered power
outages if totals can approach 3 to 4 inches. So the southern
extent of winter weather advisories is a bit conditional...but a
grab bag of hazards is possible...including trace ice...a period
of heavy snow...and/or scattered power outages.
Farther north and east the dynamic cooling will help keep snow
character on the drier side...so power outages are less of a
concern here. This is true primarily in the winter storm warning
area...where snow totals are driving the warning decision.
However the I-95 corridor from LEW thru WVL is more on the
borderline...and warnings are driven mainly due to timing of the
heaviest precip/snow accumulation.
After midday Mon the precip intensity will drop off and precip
may become showery more than anything. But the inverted trof
will be lingering over the forecast area...and some light precip
will remain possible into the evening.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Low pressure that will bring accumulating snow to region tonight and
Monday will be exiting the region Monday night while a short wave
will continue to cross the northern New England. This short wave
will continue chances for snow showers through Monday night. High
pressure builds in from the north Tuesday for a drying trend. An
upper trough axis will cross the East Coast Wednesday while the best
forcing for ascent passes southeast of New England. High pressure
builds in for Thursday followed by an approaching warm front that
will bring the potential for light precipitation Friday into
Saturday. Temperatures will be near or slightly below normal Tuesday
with a cooling trend into Thursday. The approaching warm front will
bring moderating temperatures into the weekend.
The bulk of the precipitation associated with tonight's system will
be transitioning to showery precipitation Monday night. The short
wave will be crossing the region allowing a surface trough to extend
WNW from the surface low exiting south of Nova Scotia. This surface
trough could focus an area of steady precipitation from the
mountains towards the Mid Coast. Temperatures will be cool enough
for mostly snow showers and there could be additional light
accumulations from the mountains towards the Capital District
Maine. High pressure starts to nose into the area from the north
Tuesday bringing a drying trend and a some breaks in the cloud
cover.
Additional short waves will be diving southeast through the Great
Lakes late Tuesday that will lead to a broad trough over the East
Coast Wednesday morning. While the best forcing for ascent will pass
well south of New England, the presence of the trough will bring the
chances for snow showers Tuesday night with the main result of the
passing trough being cooler temperatures Wednesday into Thursday. A
narrow ridge of high pressure will move over region Thursday
before shifting south at the end of the week. Global models and
their ensembles generally agree on building heights over the
eastern CONUS at the end of the week into the weekend with a
developing WAA pattern. The developing WAA pattern will bring
chances for light precipitation Friday into Saturday with a more
robust system possible late in the weekend.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Short Term...Areas of IFR remain in place across most of the
area this morning...and will only expand thru the day as precip
moves in. While it may start as rain for most
locations...the interior will flip to snow today and continue
thru the overnight. This looks like mainly a rain or snow
event...but some patchy drizzle or freezing drizzle is possible
across southern NH and coastal western ME. Precip intensity will
become lighter Mon morning...but it is possible that areas of
IFR CIGs do not clear out until Mon night.
Long Term...Lingering low cigs and SHSN will bring potential for MVFR
and at times IFR Monday night. Conditions improve Tuesday while
there may be some lingering MVFR cigs. Mainly VFR will prevail
Wednesday into Thursday.
&&
.MARINE...
Short Term...Northeast winds will continue increasing today with
high pressure to the north and developing low center to the
southwest. SCA remains in effect. Winds and seas will only
gradually diminish thru Mon once pressure gradient weakens.
Long Term...Winds and seas will mainly remain below SCA
thresholds Monday night through Thursday. Low pressure exiting
south of Nova Scotia will bring northerly winds over the waters
in its wake Monday night with northerly winds prevailing through
mid week.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 1 PM this afternoon to 1 PM EST
Monday for MEZ007>009-012>014.
Winter Weather Advisory from 7 PM this evening to 10 AM EST
Monday for MEZ018-019-033.
Winter Storm Warning from 7 PM this evening to 1 PM EST Monday
for MEZ020>022.
Winter Weather Advisory from 7 PM this evening to 1 PM EST
Monday for MEZ025>028.
NH...Winter Storm Warning from 1 PM this afternoon to 1 PM EST
Monday for NHZ001-002-004.
Winter Weather Advisory from 7 PM this evening to 10 AM EST
Monday for NHZ007>010.
Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Monday for NHZ003-005-006.
MARINE...Small Craft Advisory from 1 PM this afternoon to 1 PM EST
Monday for ANZ150-152-154.
Small Craft Advisory from 4 PM this afternoon to 4 AM EST
Monday for ANZ151-153.
&&
NEAR TERM...Cornwell/Legro
SHORT TERM...Legro
LONG TERM...SchroeterHazardous weather outlook, Dec 3, 4:05 AM EST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
405 AM EST Sun Dec 3 2023
MEZ007>009-012>014-NHZ001-002-004-040915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Carroll-
405 AM EST Sun Dec 3 2023
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST MONDAY...
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ020>022-040915-
Androscoggin-Kennebec-Interior Waldo-
405 AM EST Sun Dec 3 2023
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
MONDAY...
This Hazardous Weather Outlook is for south central Maine and
southwest Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ018-019-033-NHZ007>010-040915-
Interior York-Central Interior Cumberland-
Interior Cumberland Highlands-Sullivan-Merrimack-Belknap-Strafford-
405 AM EST Sun Dec 3 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST MONDAY...
This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine and central New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ025>028-040915-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
405 AM EST Sun Dec 3 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST MONDAY...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NHZ003-005-006-040915-
Northern Grafton-Southern Grafton-Southern Carroll-
405 AM EST Sun Dec 3 2023
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 AM EST MONDAY...
This Hazardous Weather Outlook is for northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ023-024-NHZ011>015-040915-
Coastal York-Coastal Cumberland-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
405 AM EST Sun Dec 3 2023
This Hazardous Weather Outlook is for southwest Maine, New
Hampshire and southern New Hampshire.
.DAY ONE...Today and tonight.
Low pressure will bring mainly rain this afternoon and tonight.
Precipitation may mix with snow at times away from the immediate
coast along with the potential for periods of freezing drizzle that
could bring slick conditions for the Monday morning commute.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Steady precipitation may end as some freezing drizzle that could
continue slick travel Monday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-040915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
405 AM EST Sun Dec 3 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Northern Oxford
- When
- December 3, 12:00 PM EST to December 4, 6:00 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Precipitation began around midday on the 3rd as mostly snow with colder surface air locked in the interior. Upsloping easterly flow allowed the heaviest snow to fall through the Mahoosucs. Eventually steady snow tapered to upslope snow showers, which continued for most of the day on the 4th. Snowfall totals ranged from 8 to 12 inches.
Winter Storm, Southern Oxford
- When
- December 3, 12:00 PM EST to December 4, 9:00 AM EST
- Where
- Southern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Precipitation began around midday on the 3rd as a wintry mix of rain and snow as a warm front had lifted right up to the foothills. East facing aspects of the higher terrain had upsloping flow and relatively cooler temperatures to go along with the added lift, which allowed precipitation type to remain mostly snow. This led to a large range in snowfall totals from the higher terrain near the Mahoosucs to the Lakes Region. As winds become northwesterly during the morning of the 4th, snow tapered to snow showers and came to an end. Snowfall totals ranged from 5 inches near Bridgton to 10 inches in the mountains.
Winter Storm, Northern Franklin
- When
- December 3, 1:00 PM EST to December 4, 2:00 PM EST
- Where
- Northern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Precipitation began around midday on the 3rd as mostly snow with colder surface air locked in the interior. Upsloping easterly flow allowed the heaviest snow to fall through the Rangeley-Stratton Range. Eventually steady snow tapered to upslope snow showers, which continued for most of the day on the 4th. Snowfall totals ranged from 8 to 12 inches.
Winter Storm, Central Somerset
- When
- December 3, 1:00 PM EST to December 4, 2:00 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Precipitation began around midday on the 3rd as mostly snow with colder surface air locked in the interior. Upsloping easterly flow allowed the heaviest snow to fall through the Boundary Range. Eventually steady snow tapered to upslope snow showers, which continued for most of the day on the 4th. Snowfall totals ranged from 8 to 12 inches.
Winter Storm, Southern Franklin
- When
- December 3, 1:00 PM EST to December 4, 2:00 PM EST
- Where
- Southern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Precipitation began around midday on the 3rd as mostly snow with colder surface air locked in the interior. Upsloping easterly flow allowed the heaviest snow to fall through the higher terrain. Eventually steady snow tapered to light snow and snow showers, which continued into the afternoon on the 4th. Snowfall totals ranged from 8 to 12 inches.
Winter Storm, Southern Somerset
- When
- December 3, 1:00 PM EST to December 4, 2:00 PM EST
- Where
- Southern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Precipitation began around midday on the 3rd as mostly snow with colder surface air locked in the interior. Some marginal surface temperatures in the Kennebec River Valley kept snowfall totals slightly lower than surrounding areas. Eventually steady snow tapered to light snow and snow showers, which continued into the afternoon on the 4th. Snowfall totals ranged from 6 to 12 inches.
Winter Storm, Kennebec
- When
- December 3, 8:00 PM EST to December 4, 11:00 AM EST
- Where
- Kennebec forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Precipitation began during the afternoon on the 3rd as a wintry mix of rain and snow as a warm front had lifted up into the foothills. Cold air damming held in place and as precipitation intensity increased the temperatures cooled even further. By early evening rain was changing to snow as far south as the lower parts of the Kennebec River Valley. This led to a large range in snowfall totals from the higher terrain of the Belgrade Lakes to the lower elevations in the south. As winds become northwesterly during the morning of the 4th, snow tapered to snow showers and came to an end. Snowfall totals ranged from 5 inches near Gardiner to 10 inches near Rome and Vienna.
Winter Storm, Interior Waldo
- When
- December 3, 8:00 PM EST to December 4, 11:00 AM EST
- Where
- Interior Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Precipitation began during the afternoon on the 3rd as a wintry mix of rain and snow as a warm front had lifted up into the foothills. Cold air damming held in place across the interior, and as precipitation intensity increased the temperatures cooled as far south as the hills of Waldo County. By early evening rain was changing to snow. This led to a large range in snowfall totals from the higher terrain to the lower elevations near Penobscot Bay. As winds become northwesterly during the morning of the 4th, snow tapered to snow showers and came to an end. Snowfall totals ranged from 4 inches near Penobscot Bay to 9 inches near Unity Pond.
Winter Storm, Androscoggin
- When
- December 3, 9:00 PM EST to December 4, 10:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Precipitation began during the afternoon on the 3rd as a wintry mix of rain and snow as a warm front had lifted up into the foothills. Cold air damming held in place and as precipitation intensity increased the temperatures cooled even further. By early evening rain was changing to snow as far south as Durham. This led to a large range in snowfall totals from the higher terrain in the north to the lower elevations in the south. As winds become northwesterly during the morning of the 4th, snow tapered to snow showers and came to an end. Snowfall totals ranged from 4 inches near Durham to 10 inches near Mechanic Falls.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in Oregon, December 3 to 4, 20232 deaths · 4 events
- Dense Fog in Wisconsin, December 3, 20231 death · 1 event
- Winter Storm and Winter Weather in Vermont, December 3 to 4, 20237 events
- Dust Storm and High Wind in Kansas, December 3, 202352 kt wind · 3 events
- Winter Storm in New Hampshire, December 3 to 4, 20233 events
- Dense Fog in New Jersey, December 3 to 4, 20233 events
- High Wind in New Mexico, December 3, 202358 kt wind · 2 events
- Hail in Ohio, December 3, 20230.75 in hail · 2 events
- Sneakerwave in Oregon, December 3 to 6, 20232 events
- High Wind in Montana, December 3 to 4, 202364 kt wind · 2 events
- High Wind in Texas, December 3, 202354 kt wind · 1 event
- High Wind in Colorado, December 3, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146347, 1146350, 1146348, 1146349, 1146351, 1146352, 1146354, 1146355, 1146353.